Side effects make patients drop out of TB treatment
After months of suffering a hacking cough and fever, Arif Shaikh, 50, started treatment for tuberculosis at a Dharavi civic health post a month ago. Instead of getting relief, Shaikh begins to vomit almost every time he takes TB medication.mumbai Updated: Jan 28, 2012 01:40 IST
After months of suffering a hacking cough and fever, Arif Shaikh, 50, started treatment for tuberculosis at a Dharavi civic health post a month ago. Instead of getting relief, Shaikh begins to vomit almost every time he takes TB medication.
“Every time I take the medicines, I vomit profusely or feel nauseous. I feel my stomach churning and I feel sick all the time,” said Shaikh.
Around 30 to 40 per cent of patients who begin TB medication experience severe side effects, including hyperacidity, jaundice, loss of vision, vertigo and numbness in the limbs.
This prompts many of them to drop out of the six- to eight-month long Directly Observed Treatment Short-course (DOTS) programme, run by the state government.
Last year, in Mumbai, the default rate of patients was 15 per cent of the total patients detected for TB.
Under the DOTS programme, the patient has to take six to seven pills at a time. Health workers running the programme often neglect the issue of side effects, said doctors.
“Ideally, any patient with side effects should be referred to a doctor. Often, they are not attended to properly. This leads to loss of faith in the public health system. In many cases, such patients then approach a private practitioner,” said Dr Yatin Dholakia, technical advisor and honorary secretary, Maharashtra State Anti TB Association.
For instance, Jogeshwari resident, Sanjida Ansari, 16, was detected with tuberculosis three years ago. However, after her treatment began, her legs became so sensitive that they would hurt even if someone touched them. She also suffered from vomiting.
“I took her to the health posts and dispensaries. Doctors asked me to continue the medication. Finally when I took her to JJ Hospital, they treated her in the neurology department,” said Ansari’s mother, Shabana.
Patients, especially those from economically disadvantaged families, do not eat a balanced diet while on medication. This accentuates the side effects and lowers immunity further.
Dharavi resident Sheela Patil, 18, who has been on TB medication for more than three months, refuses to eat nutritious food. “I can’t eat eggs,” complained Patil who feels too weak to even step out of the house for a few minutes. Many non-governmental organisations provide nutrition supplements apart from conducting follow-up of the treatment.
“Doctors should counsel the patients properly about side effects before starting treatment so that the patients do not press the panic button,” said Dr Jaising Phadtare, honorary professor, GT Hospital.
Additional municipal commissioner Manisha Mhaiskar and her team visited Sewree TB Hospital on Friday to check the facilities there. The BMC will send surgeons from their tertiary hospitals, Sion, KEM and Nair, to the TB hospital. They will start conducting surgeries in about 15 days, a source said.
First Published: Jan 28, 2012 01:38 IST